Alert archive / New York / Flash Flood Warnings in 2015

Flash Flood Warning 11, NWS New York, NY

July 27, 2015Orange County, Rockland County, New York

NWS New York, NY issued this flash flood warning at Jul 27, 2015, 7:00 PM EDT for Orange County, Rockland County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2015, 7:00 PM EDT (23:00 UTC)
Expired
Jul 27, 2015, 10:00 PM EDT
In force
3 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Orange County, NY, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 112 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:45 PM EDTFLASH FLOODHillburn, NYREPORT OF ROAD CLOSURE DUE TO FLASH FLOODING AT 4TH ST. NEAR I-87
Jul 27, 8:24 PM EDTFLASH FLOOD1 Ese Tuxedo Park, NYREPORT OF ROAD CLOSURE DUE TO FLASH FLOODING AT VILLAGE RD AND HWY 17

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2015-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2015-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WGUS51 KOKX 272300
FFWOKX
NYC071-087-280200-
/O.NEW.KOKX.FF.W.0011.150727T2300Z-150728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
700 PM EDT MON JUL 27 2015

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKLAND COUNTY IN SOUTHEASTERN NEW YORK...
  SOUTHEASTERN ORANGE COUNTY IN SOUTHEASTERN NEW YORK...

* UNTIL 1000 PM EDT
    
* AT 659 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. NATIONAL WEATHER SERVICE 
  DOPPLER RADAR HAS INDICATED BETWEEN 1 AND 2 INCHES OF RAIN HAS 
  FALLEN...AND WITH STORMS REDEVELOPING OVER THE SAME AREA...CAN 
  EXPECT ADDITIONAL HEAVY RAIN THROUGH THIS EVENING. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HAVERSTRAW...SUFFERN...MONROE...SLOATSBURG...NANUET...NEW CITY...
  MONSEY...GREENWOOD LAKE...POMONA...HARRIMAN...UPPER NYACK...SPRING
  VALLEY...STONY POINT...WEST HAVERSTRAW...AIRMONT...CHESTNUT
  RIDGE...NEW SQUARE...WESLEY HILLS...NEW HEMPSTEAD AND MONTEBELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 4134 7426 4132 7402 4110 7390 4106 7401
      4106 7405 4118 7432

$$

MPS
2 follow-up statements
185 
WGUS71 KOKX 280054
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
854 PM EDT MON JUL 27 2015

NYC071-280102-
/O.CAN.KOKX.FF.W.0011.000000T0000Z-150728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE NY-
854 PM EDT MON JUL 27 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ORANGE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4130 7402 4130 7401 4110 7390 4106 7401
      4106 7404 4112 7418 4114 7423 4115 7423

$$

NYC087-280200-
/O.CON.KOKX.FF.W.0011.000000T0000Z-150728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKLAND NY-
854 PM EDT MON JUL 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
ROCKLAND COUNTY...

AT 852 PM EDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN IS MOVING 
OUT OF THE AREA...BUT THERE ARE STILL AREAS OF FLOODING. PLEASE 
CONTINUE TO HEED ALL ROAD CLOSURES. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HAVERSTRAW...SUFFERN...SLOATSBURG...NANUET...NEW CITY...MONSEY...
POMONA...UPPER NYACK...SPRING VALLEY...STONY POINT...WEST
HAVERSTRAW...AIRMONT...CHESTNUT RIDGE...NEW SQUARE...WESLEY HILLS...
NEW HEMPSTEAD...MONTEBELLO...HILLBURN...WEST NYACK AND VALLEY
COTTAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 4130 7402 4130 7401 4110 7390 4106 7401
      4106 7404 4112 7418 4114 7423 4115 7423

$$

MPS
714 
WGUS71 KOKX 280131
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
931 PM EDT MON JUL 27 2015

NYC087-280141-
/O.CAN.KOKX.FF.W.0011.000000T0000Z-150728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKLAND NY-
931 PM EDT MON JUL 27 2015

...THE FLASH FLOOD WARNING FOR ROCKLAND COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 4130 7402 4130 7401 4110 7390 4106 7401
      4106 7404 4112 7418 4114 7423 4115 7423

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:54 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 4:54 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
454 PM EDT MON JUL 27 2015

.SYNOPSIS...
A WEAK TROUGH MOVES THROUGH TONIGHT. HIGH PRESSURE BUILDS OVER THE
REGION FOR THE MID WEEK. HIGH PRESSURE GIVES WAY TO A COLD
FRONTAL PASSAGE THURSDAY NIGHT INTO FRIDAY. ANOTHER FRONT MAY
IMPACT THE REGION SUNDAY NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A WEAK SHORTWAVE WAS MOVING THROUGH THE REGION AND WILL MOVE EAST
AND OFF THE COAST THIS EVENING. A MID AND SURFACE LEVEL TROUGH WAS
ALSO MOVING THROUGH THE AREA. MUCH OF THE SURFACE AND MIX LAYER
CAPE WAS OVER THE LOWER HUDSON VALLEY WHERE CLEARING HAD OCCURRED
EARLIER IN THE DAY. STORM MOTION WAS TO THE SOUTH SOUTHEAST 10 TO
15 MPH...SO THE SLOW MOVING STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL. WITH ISOLATED AND LOW CHANCE OF PRECIPITATION WILL HAVE
SLIGHT CHANCE POPS...ENDING THIS EVENING. HEIGHTS RISE SLOWLY
TONIGHT BEHIND THE SHORTWAVE AS AN UPPER RIDGE ACROSS THE UPPER
MIDWEST INTO THE MISSISSIPPI VALLEY BUILDS EAST. SO BY LATE
TONIGHT WILL BE DRY.

WEAK WARM ADVECTION SETS UP BEHIND THE TROUGH AND STRENGTHENS LATE
TONIGHT...TOWARD 12Z TUESDAY.

THERE IS A MODERATE RISK FOR RIP CURRENT DEVELOPMENT AT ATLANTIC
BEACHES INTO THIS EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE UPPER RIDGE BUILDS SLOWLY EAST TUESDAY THROUGH TUESDAY NIGHT
AS A HIGHLY AMPLIFIED PATTERN REMAINS WITH ONE TROUGH MOVING OUT
OF THE ROCKIES AND ANOTHER MOVING THROUGH EASTERN CANADA AND OFF
THE CANADIAN MARITIME.

HEAT AND HUMIDITY WILL SLOWLY BUILD WITH A SURFACE HIGH ALSO
BUILDING IN THROUGH TUESDAY NIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT OCEAN BEACHES ON
TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HOT TEMPS THE FOCUS FOR WED AND THU. UPR LOW TRACKING SEWD FROM
QUEBEC INTO THE MARITIMES DURING THE PERIOD LOOKS TO BE
SUPPRESSING HEIGHTS A BIT. THE GFS HAS LATCHED ON WITH A SLIGHTLY
COOLER FCST. THE ECMWF DOES NOT SHOW MUCH OF AN INFLUENCE. AS A
RESULT...MADE NO CHANGES ATTM TO TEMPS WED AND THU. HX AT LEAST 95
IN THE CITY BOTH DAYS AND COULD APPROACH 100 NJ ZONES AND SWRN NY
ZONES. THE PCPN ASSOCIATED WITH THE CDFNT GETS HERE THU NGT AND
ENDS FRI PER THE GFS AND ECMWF. SAW NO REASON TO DEVIATE FROM THIS
SOLN. FAIR WX RETURNS LATE FRI INTO THE WEEKEND AS A BROAD AREA OF
HIPRES SETTLES IN AGAIN. MOST OF THE SHRTWV ENERGY REMAINS ALONG
THE CANADIAN/US BORDER DURING THIS TIME PERIOD. A BLEND OF
GUIDANCE WAS USED FOR TEMPS WHICH WAS CLOSE TO THE ONGOING FCST.
THE NEXT WEAK FRONTAL SYS AND UPR TROF PROGGED FOR SUN NGT AND
MON. ONLY SCHC POPS FOR THIS AS AGAIN MOST OF THE FORCING COULD BE
N OF THE CWA.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
A DISSIPATING FRONTAL BOUNDARY WILL REMAIN NEAR THE REGION THIS
AFTERNOON. HIGH PRESSURE BUILDS INTO THE REGION TONIGHT.

MAINLY VFR THOUGH THE PERIOD.

A FEW SHRA/TSRA MAY BRIEFLY PRODUCE MVFR CIGS THIS AFTERNOON. HAVE
INCLUDED A VCTS FOR KSWF IN THE TAF. ELSEWHERE...TOO MUCH
UNCERTAINTY IN THE TIMING AND LOCATION OF SHRA/TSRA.

S-SE FLOW 5-10 KT THROUGH MUCH OF THE PERIOD WITH SLIGHTLY HIGHER
WINDS THIS AFTN FOR KJFK/KLGA/KEWR. WINDS TONIGHT BECOME LIGHT AND
VARIABLE AT MOST TERMINALS

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:
HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: LOW CHANCE OF TSRA THIS AFTERNOON.

KLGA FCSTER COMMENTS: LOW CHANCE OF TSRA THIS AFTERNOON.

KEWR FCSTER COMMENTS: LOW CHANCE OF TSRA THIS AFTERNOON.

KTEB FCSTER COMMENTS: LOW CHANCE OF TSRA THIS AFTERNOON.

KHPN FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.TUESDAY-THURSDAY...MAINLY VFR. 5-6SM HAZE DEVELOPMENT POSSIBLE.
SW WINDS WITH AFTERNOON SEABREEZE DEVELOPMENT AT COASTAL
TERMINALS. TSRA POSSIBLE THU AFTN/EVE.
.FRIDAY AND SATURDAY...VFR.

&&

.MARINE...
WITH A WEAK PRESSURE GRADIENT ACROSS THE FORECAST WATERS TONIGHT
THROUGH TUESDAY NIGHT WIND AND SEAS WILL REMAIN BELOW SMALL CRAFT
LEVELS. A WEAK TROUGH CROSSES THE WATERS TONIGHT WITH A SLIGHT
CHANCE OF THUNDERSTORMS. HIGH PRESSURE THEN BUILDS FOR LATE
TONIGHT INTO TUESDAY NIGHT.

WINDS AND SEAS GENERALLY BLW SCA LVLS WED-SAT. EXCEPTION COULD BE
THE WRN OCEAN INVOF THE HARBOR ENTRANCE WITH AN ENHANCED SLY FLOW
LATE WED AND WED NGT.

&&

.HYDROLOGY...
SLOW MOVING ISOLATED SHOWERS AND THUNDERSTORMS..MAINLY ACROSS THE
LOWER HUDSON VALLEY...THIS EVENING MAY PRODUCE AROUND A QUARTER OF
AN INCH OF PRECIPITATION. OTHERWISE WIDESPREAD SIGNIFICANT PCPN
IS NOT EXPECTED LATE TONIGHT-MON.

&&

.CLIMATE...
RECORD HIGHS FOR WEDNESDAY JULY 29 2015...

LOCATION..........RECORD HIGH/YEAR.........FORECAST HIGH
NEWARK....................100/1949.................97
BRIDGEPORT.................96/2002.................91
CENTRAL PARK...............99/1949.................95
LA GUARDIA.................97/1949.................97
J F KENNEDY................99/2002.................92
ISLIP......................96/2002.................93

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JMC/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JMC
AVIATION...BC/JE
MARINE...JMC/MET
HYDROLOGY...JMC/MET
CLIMATE...
Hazardous weather outlook, Jul 27, 3:46 AM EDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
346 AM EDT MON JUL 27 2015

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-280800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
346 AM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:20 PM EDTSpecial Weather StatementOKXPutnam40 min
Jul 26, 9:03 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester117 min
Jul 27, 3:08 AM EDTAreal Flood AdvisoryOKXBronx, New York, Queens52 min
Jul 27, 4:27 PM EDTAreal Flood AdvisoryOKXOrange3 hr
Jul 27, 6:31 PM EDTAreal Flood AdvisoryOKXRockland, Westchester119 min

Nearby

Flash Flood Warnings in New York, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.